Back to Ask the Diabetes Team Ask the Diabetes Team

From New York, USA:

My daughter, who has had type 1 diabetes for about two and a half years and has been on the pump for about a year, has received two flu shots. After the first one, within a week, she began vomiting and had low blood sugar that took quite a bit of carb to resolve. She finally went up, but too high and had large ketones.

Six days after her second flu shot, she had low blood sugar again and vomited twice. We set her basal rate to 0 units per hour for three hours and fed her over 300 grams of carb, but we could only keep her in the 40s mg/dl [2.2 mmol/L]. She was admitted to the hospital with a sugar drip and a lower basal rate, and her blood sugar went up two 255 mg/dl [14.2 mmol/L] with no urine ketones. After the sugar drip was turned off, her blood sugar went back to the 40s mg/dl [2.2 mmol/L] so we turned her basal off from 9:30 am until 3:00 pm. She ate lunch with no bolus, and her sugar level stayed 40s - 80s mg/dl [2.2-4.4 mmol/L] until 3:00 pm when she was 158 mg/dl [8.8 mmol/L]. She did go up to 311 mg/dl [17.3 mmol/L] later that evening, and then over night went from 285 to 185 mg/dl [15.8 to 10.3 mmol/L].

She was released from the hospital the next morning, her sugar went down slowly over the day, hit 47 mg/dl [2.6 mmol/L] by evening, and overnights went back to the 250s mg/dl [13.9mmol/L]. The next day she was lower with extra snacking (without boluses), and her usual basal was still lowered.

What do you think is going on? Over the previous four months, we were fighting high blood sugar all the time, and now it lows. Is there a relation to the flu shot? Is she back in a honeymoon after one and a half years? Her doctor had never heard of any thing like this happening before. I consulted with another doctor and a Certified Diabetes Educator who both have diabetes, and they have never heard of this happening. Is this something that can happen? What should we do?


Sounds like a strange reaction to the flu shots. I would not recommend repeating this "experiment." Of course, not everyone needs flu shots when they have diabetes.


[Editor's comment: Flu shots are usually recommended for folks with chronic diseases such as diabetes, but as Dr. Brink points out, there are occasional situations where it's best to skip these shots. WWQ]

Original posting 16 Jan 2002
Posted to Other Medications and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.